How to get central limit theorems for global errors of estimates. (English) Zbl 1060.62056

The paper pays attention to global statistical errors in a nonparametric model with i.i.d.observations, such as the \(L_p\)-norm of differences, or information divergences, between estimates. The paper reviews the techniques leading to normal asymptotic laws for global errors, such as strong approximation and martingale theory of Poissonization. The preferences between these techniques usually depend on what estimator is taken into account. The author considers mainly the kernel and so-called Barron estimators. The latter are convex mixtures of the histogram and a priori given densities with the weights of the histogram tending to 1 as the sample size tends to infinity.
Reviewer: Igor Vajda (Praha)


62G20 Asymptotic properties of nonparametric inference
60F05 Central limit and other weak theorems
60F17 Functional limit theorems; invariance principles
60F25 \(L^p\)-limit theorems
Full Text: DOI EuDML


[1] Barbour, A. D., Holst, L. and Janson, S.: Poisson Approximation. University Press, Oxford, 1992. · Zbl 0746.60002
[2] Barron, A. R.: The convergence in information of probability density estimators. (1988), Presented at IEEE ISIT, Kobe, Japan, June 19-24, 1988.
[3] Barron, A. R., Györfi, L. and van der Meulen, E. C.: Distribution estimates consistent in total variation and in two types of information divergence. IEEE Trans. on Information Theory 38 (1992), 1437-1454. · Zbl 0765.62007 · doi:10.1109/18.149496
[4] Beirlant, J., Györfi, L. and Lugosi, G.: On the asymptotic normality of the \(L_1\) and \(L_2\) errors in histogram density estimation. Canadian Journal of Statistics 3 (1994), 309-318. · Zbl 0816.62037 · doi:10.2307/3315594
[5] Beirlant, J. and Mason, D. M.: On the asymptotic normality of \(L_p\) norms of empirical functionals. Mathematical Methods of Statistics 4 (1994), 1-15. · Zbl 0831.62019
[6] Berlinet, A.: Central limit theorems in functional estimation. Bulletin of the International Statistical Institute 56 (1995), 531-548. · Zbl 0880.62041
[7] Berlinet, A., Devroye, L. and Györfi, L.: Asymptotic normality of \(L_1\) error in density estimation. Statistics 26 (1995), 329-343. · Zbl 0836.62029 · doi:10.1080/02331889508802500
[8] Berlinet, A., Györfi, L. and van der Meulen, E. C.: Asymptotic normality of relative entropy in multivariate density estimation. Revue de l’Institut de Statistique de l’Université de Paris 41 (1997), 3-27. · Zbl 0880.62060
[9] Berlinet, A., Vajda, I. and van der Meulen, E. C.: About the Asymptotic Accuracy of Barron density estimates. Trans. IEEE on Inform. Theory 44 (19981998), 999-1009. · Zbl 0952.62029 · doi:10.1109/18.669143
[10] Bickel, P. and Rosenblatt, M.: On some global measures of the deviation of density function estimates. The Annals of Statistics 1 (1973), 1071-1095. · Zbl 0275.62033 · doi:10.1214/aos/1176342558
[11] Csörgő, M. and Horváth, L.: Weighted Approximations in Probability and Statistics. Wiley, New York, 1993. · Zbl 0770.60038
[12] Györfi, L., Liese, F., Vajda, I. and van der Meulen, E. C.: Distribution estimates consistent in \(\chi ^2\)-divergence. Statistics 32 (1998), 31-58. · Zbl 0951.62029 · doi:10.1080/02331889808802651
[13] Hall, P.: Central limit theorem for integrated square error of multivariate nonparametric density estimators. Journal of Multivariate Analysis 14 (1984), 1-16. · Zbl 0528.62028 · doi:10.1016/0047-259X(84)90044-7
[14] Heyde, C. C.: Central limit theorem. Encyclopedia of Statistical Sciences 4 (1983), 651-655.
[15] Horváth, L.: On \(L_p\) norms of multivariate density estimators. The Annals of Statistics 19 (1991), 1933-1949. · Zbl 0765.62045 · doi:10.1214/aos/1176348379
[16] Johnson, N. L. and Kotz, S.: Urn Models and their Application. Wiley, New York, 1977. · Zbl 0352.60001
[17] Kac, S.: On deviations between theoretical and empirical distributions. Proceedings of The National Academy of Sciences of USA 35 (1949), 252-257. · Zbl 0033.19303 · doi:10.1073/pnas.35.5.252
[18] Morris, C.: Central limit theorems for multinomial sums. The Annals of Statistics 3 (1975), 165-188. · Zbl 0305.62013 · doi:10.1214/aos/1176343006
[19] Pollard, D.: Beyond the Heuristic Approach to Kolmogorov-Smirnov Theorems. Essays in Statistical Science. Festschrift for P. A. P. Moran, J. Gani and E. J. Hannan (eds.), Applied Probability Trust, 1982. · Zbl 0495.60008
[20] Rosenblatt, M.: A quadratic measure of deviation of two-dimensional density estimates and a test of independence. The Annals of Statistics 3 (1975), 1-14. · Zbl 0325.62030 · doi:10.1214/aos/1176342996
[21] van der Vaart, A. W. and Wellner, J. A.: Weak Convergence and Empirical Processes with Applications to Statistics. Springer, New York, 1996. · Zbl 0862.60002
[22] Shorack, G. R. and Wellner, J. A.: Empirical Processes with Applications to Statistics. Wiley, New York, 1986. · Zbl 1170.62365
[23] Steck, G. P.: Limit theorems for conditional distributions. 2 (1957), University of California Publications in Statistics, 237-284. · Zbl 0077.33104
[24] Wellner, J. A.: Empirical processes in action: a review. International Statistical Review 60 (1992), 247-269. · Zbl 0757.62028 · doi:10.2307/1403678
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.